Affordable Access

Access to the full text

Radiation myelitis after pembrolizumab administration, with favorable clinical evolution and safe rechallenge: a case report and review of the literature

Authors
  • Carausu, Marcela1
  • Beddok, Arnaud1
  • Langer, Adriana1
  • Girard, Nicolas2, 3
  • Bidard, François-Clément1, 4
  • Massiani, Marie-Ange1
  • Ricard, Damien5, 6
  • Cabel, Luc1, 4
  • 1 Institut Curie, Saint Cloud, France , Saint Cloud (France)
  • 2 Institut Curie, Paris, France , Paris (France)
  • 3 Université de Lyon, Université Claude Bernard Lyon 1, Lyon, France , Lyon (France)
  • 4 Université de Versailles Saint-Quentin-en-Yvelines, Université Paris-Saclay, Paris, France , Paris (France)
  • 5 Hôpital d’instruction des Armées Percy, Clamart, France , Clamart (France)
  • 6 Ecole du Val-de-Grâce, Service de Santé des Armées, Paris, France , Paris (France)
Type
Published Article
Journal
Journal for ImmunoTherapy of Cancer
Publisher
Springer (Biomed Central Ltd.)
Publication Date
Nov 21, 2019
Volume
7
Issue
1
Identifiers
DOI: 10.1186/s40425-019-0803-x
Source
Springer Nature
Keywords
License
Green

Abstract

BackgroundNeurologic complications as myelitis are very rare but extremely deleterious adverse effects of both immunotherapy and radiotherapy. Many recent studies have focused on the possible synergy of these two treatment modalities due to their potential to enhance each other’s immunomodulatory actions, with promising results and a safe tolerance profile.Case presentationWe report here the case of a 68-year-old man with metastatic non-small-cell lung cancer (NSCLC) who developed myelitis after T12-L2 vertebral radiotherapy, with motor deficit and sphincter dysfunction, while on treatment with pembrolizumab (an immune checkpoint inhibitor). The spinal abnormalities detected by magnetic resonance imaging (MRI), suggestive of myelitis, faithfully matched the area previously irradiated with 30 Gy in 10 fractions, six and a half months earlier. After immunotherapy discontinuation and steroid treatment, the patient rapidly and completely recovered. On progression, pembrolizumab was rechallenged and, after 8 cycles, the patient is on response and there are no signs of myelitis relapse.ConclusionThe confinement within the radiation field and the latency of appearance are suggestive of delayed radiation myelopathy. Nevertheless, the relatively low dose of radiation received and the full recovery after pembrolizumab discontinuation and steroid therapy plead for the contribution of both radiotherapy and immunotherapy in the causality of this complication, as an enhanced inflammatory reaction on a focal post-radiation chronic inflammatory state. In the three previously described cases of myelopathy occurring after radiotherapy and immunotherapy, a complete recovery had not been obtained and the immunotherapy was not rechallenged. The occurrence of a radiation recall phenomenon, in this case, can not be excluded, and radiation recall myelitis has already been described with chemotherapy and targeted therapy. Safe rechallenges with the incriminated drug, even immunotherapy, have been reported after radiation recall, but we describe it for the first time after myelitis.

Report this publication

Statistics

Seen <100 times